New York, 2002Rip Current in New York, September 2, 2002
September 2, 2002 · NWS OKX · 1 event in 1 county or zone
1 rip current, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 2, 2:06 PM EST, 54 minutes earlier.
Area forecast discussion, Sep 2, 2:06 PM EST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
306 PM EDT MON SEP 2 2002
SOME MODEL DIFFERENCES WITH PERSISTENT LOW. BY TUESDAY MORNING...GFS
STARTS TO MOVE THE LOW NORTHEAST AS THE ETA AND NGM WEAKEN IT JUST
SOUTH OF LONG ISLAND AHEAD OF NEXT FRONT. WHILE THE GFS HAS NOT BEEN
PERFECT WITH ITS HANDLING OF THIS STORM THIS WEEKEND...IT HAS BEEN
MUCH BETTER THAN THE ETA SOLUTIONS THROUGH THE WEEKEND AND MY
FORECAST WILL LEAN TOWARD GFS SOLUTIONS. I MAY JUST SLOW IT DOWN A
BIT AS THE GFS HAS TRIED TO MOVE THIS LOW ALONG TOO QUICKLY EACH RUN.
ALL THREE OPERATIONAL MODELS WEAKEN THE SYSTEM THIS EVENING...BUT DO
OUTPUT QPF ACROSS EASTERN HALF OF FORECAST AREA THROUGH A GOOD
PORTION OF THE NIGHT. FORECASTS/DATABASE WILL REFLECT THIS. AS
SYSTEM WEAKENS...I EXPECT PRECIP COVERAGE TO BREAK UP SLIGHTLY SO
WILL CARRY LIKELY POPS EAST AND CHANCE IN AND AROUND NYC. WILL
MENTION PATCHY FOG OVERNIGHT AS WELL.
LOOKS QUIET ON TUESDAY. HOWEVER...THE NEXT SURFACE FRONT AND UPPER
SHORTWAVE IS QUICKLY ON ITS HEELS. MODELS BRING FRONT THROUGH
TUESDAY NIGHT AND WILL CARRY CHANCE POPS FOR SHOWERS AND POSSIBLE
TSTMS.
HIGH PRESSURE BUILDS IN BEHIND THE FRONT WEDNESDAY...AND THE WEATHER
LOOKS QUIET THROUGH THE REMAINDER OF THE WEEK.
MARINE...SCA FOR SEAS COASTAL WATERS SOUTH OF LI.
HYDRO...RIVERS SEEM OK...MORE OF AN URBAN PROBLEM.
AVIATION...WE WILL NOT BE LOOKING AT VFR CONDITIONS UNTIL TUESDAY
MORNING.
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SCA ALL WATERS...ANZ355-353-350.
PW
In the hours before
Local storm report, Sep 2, 9:40 AM EST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1040 AM EDT MON SEP 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM WOODSIDE NY FLASH FLOODS
09/02/02 QUEENS STREET FLOODING...STALLED
CAR IN FLOODED STREET.
REPORTED BY OBSERVERS
0910 AM GREENPOINT NY FLASH FLOODS
09/02/02 KINGS STREET AND HIGHWAY
FLOODING.
REPORTED BY OBSERVERS
0930 AM BROOKLYN NY FLASH FLOODS
09/02/02 KINGS PARTS OF BELT PARKWAY
FLOODED. REPORTED BY
OBSERVERS
0915 AM LARCHMONT NY FLASH FLOODS
09/02/02 WESTCHESTER PARK FLOODED. REPORTED BY
LAW ENFORCEMENTSpecial weather statement, Sep 2, 1:34 PM EST, 1 hour 26 minutes before
CTZ005>012-NYZ071>081-030000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
234 PM EDT MON SEP 2 2002
...HEAVY RAINS CAUSING SIGNIFICANT PONDING ON MANY ROADS...
THE RECENT RAIN...WHICH HAS BEEN HEAVY IN MANY PARTS OF THE NEW YORK
CITY METRO AREA...LONG ISLAND AND SOUTHERN CONNECTICUT...HAS CAUSED
DELAYS ON MANY OF THE LOCAL ROADWAYS. RAINFALL TOTALS OF 2 TO 3
INCHES IN MANY SPOTS HAS COME IN JUST THE PAST 12 TO 16 HOURS. THE
RAIN HAS NOT BEEN ABLE TO SINK INTO THE GROUND...BUT RUN OFF AND HAS
CAUSED SIGNIFICANT PONDING ON MANY WELL TRAVELED HIGHWAYS.
MOTORISTS WHO HAVE TRAVEL PLANS THROUGH THE EVENING SHOULD BE
PREPARED FOR THE POSSIBILITY OF SIGNIFICANT DELAYS. BANDS OF
RAIN...SOME HEAVY...WILL CONTINUE TO LIE ACROSS THE AREA THROUGH THE
LATE AFTERNOON. AN ADDITIONAL ONE HALF TO THREE QUARTERS OF AN INCH
OF RAIN IS POSSIBLE IN SOME SPOTS BY LATE AFTERNOON. THE RESULT WILL
BE A CONTINUATION OF MINOR FLOODING AND SIGNIFICANT PONDING THROUGH
THE DAYLIGHT HOURS.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Rip Current, Nassau
- When
- September 2, 3:00 PM EST
- Where
- Nassau County, 3 mi S of Biltmore Shrs
- Deaths
- 1 direct, 0 indirect
- Injuries
- 2 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 40.732, -73.585 (the zone’s center; the record gives no point)
A 44 year old male lost his life and two boys, aged 10 and 11, were injured in rough seas on South Oyster Bay. The three apparently dragged their boat ashore on Squaw Island (located just east of the Goose Creek Drawbridge on the Wantagh State Parkway-Jones Beach Causeway) and began to collect clams. But, as high tide came in, the additional wave action created by Northeast winds 20 to 25 knots with gusts near 30 knots, jarred the boat loose with the 10 year old boy aboard. The 44 year old male drowned, and the 11 year old boy was rescued by other boaters after attempting to swim after the drifting boat and 10 year old child. The 10 year old boy was rescued with the assistance of other boaters and the police Marine Bureau. Both boys were taken to a local hospital and treated for Hypothermia.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Wisconsin, September 2, 200227 injured · $25 million · F3 · 1 event
- Tornado and Hail in Wisconsin, September 2, 2002$4.0 million · F2 · 4 events
- Tornadoes and Hail in Wisconsin, September 2, 20021 injured · $1.3 million · F1 · 9 events
- Tornadoes and Damaging Winds in Wisconsin, September 2, 2002$752,000 · F1 · 9 events
- Marine Thunderstorm Winds in Lake Erie, September 2, 20028 events
- Hail in Minnesota, September 2, 20022.75 in hail · 5 events
- Hail and Damaging Wind in Minnesota, September 2, 2002$500 · 2 in hail · 4 events
- Marine Thunderstorm Winds in Lake Erie, September 2, 20024 events
- Hail and Damaging Wind in North Dakota, September 2, 2002$500 · 0.75 in hail · 3 events
- Flash Flooding in New York, September 2, 20023 events
- Marine Thunderstorm Winds in Lake Erie, September 2, 20023 events
- Hail in Minnesota, September 2, 20021 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320412.